Self-Care for the Oncology Patient

,
Pharmacy Times, January 2017 Oncology, Volume 83, Issue 1

Which OTC products should these pharmacists recommend?

Case 1: Managing Anemia

Q: A 52-year-old woman approaches the pharmacy counter looking for the pharmacist’s advice. She recently began chemotherapy for treatment of breast cancer and is tolerating her treatments fairly well, but she has been instructed to pick up an OTC iron preparation to help with her hemoglobin level and the anemia she’s developed. She has no other known medical comorbidities and is currently taking a constellation of medications, including a prescription-only product to help with her anemia, nor does she remember the names of all her drugs off-hand. What information should the pharmacist provide regarding the selection and use of an OTC iron preparation for this woman?

A: Anemia, a condition characterized by low red blood cell counts and hemoglobin levels, is common in individuals undergoing treatment for cancer for a variety of reasons. Treatments, including radiation and chemotherapy; blood loss; malnutrition; and underlying organ dysfunction represent just a few of the factors that can contribute to anemia.1

Lifestyle interventions and strategies that have been touted to reduce the impact of anemia symptoms on patients’ quality of life include getting adequate rest at night, napping during the day to restore energy, simplifying the daily routine to only perform only the most important tasks, and eating a nutritionally balanced diet to help the body replenish nutritional components, such as pro- tein, that help with organ function and tissue repair.2 Bone marrow response to the prescription-only treatments for anemia, the erythropoiesis-stimulating agents, depends on adequate iron repletion levels prior to initiation of therapy.

Given the recommendation by her oncologist to purchase an OTC iron preparation, one can surmise that this patient’s hemoglobin and iron values are being actively monitored. Educating her on common adverse effects (AEs), including darkening of the stools and other gastrointestinal AEs, is warranted. Recommend that she talk to her physician for advice on how long and how frequently she should expect to have to take this supplement. 

Case 1: Apricot Seeds For Cancer Treatment?

Q: A 45-year-old jaundiced man comes to the pharmacy inquiring about information on the use of apricot seeds as treatment for his cancer. His colon cancer has metastasized to his liver and other parts of his body, and he has received several rounds of various chemotherapeutic regimens without success. Although his oncologist informed him that his treatment options may be limited, he did some research and came across several websites touting apricot seeds, or kernels, as a curative option for cancer. He is unsure if this information is reliable and, before speaking with his oncologist, would like the pharmacist to weigh in on this therapy. What recommendations should the pharmacist provide?

A: Apricot seeds contain amygdalin, or laetrile, a naturally occurring nitriloside found in the seeds of many common fruits.3,4 Amygdalin’s potential to inhibit cancer cell function and mechanisms are unknown, but thought to be due to conversion to cyanide within the body.4 Information on clinical use, including safety, efficacy, and dosing, in humans is lacking. The AEs of apricot seed ingestion, which may mimic cyanide toxicity, include abdominal pain, vomiting, headache, rash and other skin changes, and hives; more serious concerns include seizure, coma, and death.3,4 In this patient’s case, warn him of the lack of information regarding the efficacy of this product as a cancer treatment, along with the potential for serious or fatal AEs attributed to its use. Recommend that he follow up with his physician for further discussion of potential treatment options.

Case 3: Managing Hemotherapy-related Diarrhea

Q: A 64-year-old man would like information about ways to mitigate bothersome chemotherapy-related AEs he’s been suffering from. Specifically, after starting radiation and chemotherapy treatment for prostate cancer, he has experienced multiple episodes of moderate to severe diarrhea, up to 5 loose stools per day. He was evaluated by his oncologist and instructed to take loperamide, a nonprescription medication, but he is inquiring if there is anything else, besides keeping hydrated and eating light foods, that he can do to try and allay this side effect. What advice would be reasonable to share with him at this time?

A: Diarrhea—the production of frequent loose, watery, or soft bowel movements—is a bothersome AE reported by patients with cancer. Although cancer itself can cause this symptom, radiation and chemotherapy, infections, and drugs intended to combat symptoms of constipation may also contribute.5

Nonpharmacologic lifestyle interventions that have been recommended to combat this AE and reduce the frequency of stools include educating patients to consume multiple (5 to 6) small meals per day in lieu of 3 large meals, 8 to 12 cups of clear liquid per day to prevent dehydration, and low-fiber or low-residue foods.5 The patient should also review the instructions for use that his oncologist provided for the loperamide and be reminded that AEs may include constipation, nausea or cramping, and dizziness. If he experiences fever, abdominal pain, cramping, or acute symptoms lasting more than 24 hours, he should seek medical help immediately.

Case 4 Chemotherapy-related Skin Changes

Q: A 73-year-old woman is seeking a recommendation for self-treatment of a skin rash. Since starting an oral chemotherapy drug for treatment of lung cancer 3 weeks ago, she has noticed a fine red and slightly itchy rash on parts of her face and neck. Her doctors told her about this possible AE of the new medication, but she isn’t sure if her symptoms are so severe that she should call and make a follow-up appointment. She would like the pharmacist to recommend an OTC cream for relief of her symptoms at this time. What recommendations and education on the self-treatment of this skin reaction should the pharmacist offer this patient?

A: The advent and availability of numerous oral targeted cancer therapies, including agents that can be used to treat lung cancers, have revolutionized the treatment of cancer and other diseases. Although generally more selective for cancer cell types compared with normal cells, these agents tend to have more favorable AE profiles than traditional chemotherapeutic agents. Nevertheless, it is important to recognize AEs that may be attributed to particular targeted cancer therapies.6

In this patient’s case, it is likely that the recent oral chemotherapeutic agent she began may be associated with her reported skin reaction, given the onset occurring so soon after therapy initiation. Skin changes, including rashes; changes in skin texture and sensation; increased dryness; pruritus; and changes in hair or skin color, to name a few, have been reported.6 In this patient’s case, in addition to recommending a short course of a topical nonprescription corticosteroid, such as hydrocortisone, suggest she notify her oncologist’s office of the occurrence of these skin changes for examination and evaluation for the need of a prescription-only preparation.

Dr. Bridgeman is a clinical associate professor at the Ernest Mario School of Pharmacy, Rutgers University, and an internal medicine clinical pharmacist at Robert Wood Johnson University Hospital in New Brunswick, New Jersey. Dr. Mansukhani is a clinical assistant professor at the Ernest Mario School of Pharmacy, Rutgers University, and a transitions-of-care clinical pharmacist at Morristown Medical Center in Morristown, New Jersey.

References:

  • Anemia in people with cancer. American Cancer Society website. cancer.org/treatment/treatmentsandsideeffects/physicalsideeffects/anemia/anemia-in-people-with-cancer. Updated June 9, 2016. Accessed December 19, 2016.
  • Anemia. In: Support for People With Cancer: Chemotherapy and You. Bethesda, MD: National Cancer Institute; 2011:16-17. cancer.gov/publications/patient-education/chemotherapy-and-you.pdf. Accessed December 19, 2016.
  • The Medication Learning Company (MLC). Apricot kernel monograph. Natural Medicines Comprehensive Database. MLC website. naturalmedicines-therapeuticresearch-com.proxy.libraries.rutgers.edu/databases/food,-herbs-supplements/professional.aspx?productid=1001. Accessed December 20, 2016.
  • Milazzo S, Horneber M. Laetrile treatment for cancer. Cochrane Database Syst Rev. 2015;28(4):CD005476. doi: 10.1002/14651858.CD005476.pub4.
  • National Cancer Institute. Diarrhea. In: Support for People With Cancer: Chemotherapy and You. Bethesda, MD: National Cancer Institute; 2011:24-25. cancer.gov/publications/patient-education/chemotherapy-and-you.pdf. Accessed December 19, 2016.
  • Targeted therapy. American Cancer Society website. cancer.org/acs/groups/cid/documents/webcontent/003024-pdf.pdf. Updated July 12, 2013. Accessed December 20, 2016.